28/06/18 Book Calculus of Variations by Filip Rindler has appeared with Springer

See for details.

05/06/18 New preprint: Relaxation for partially coercive integral functionals with linear growth by Filip Rindler, Giles Shaw

We prove an integral representation theorem for the L1(Ω;m)-relaxation of the functional
   F : u∫ f(x,u(x),u(x)dx,  u∈ W^{1,1}(Ω;ℝ^m),  Ωℝ^d open,
to the space BV(Ω;ℝ^m) under very general assumptions, requiring principally that f be Caratheodory, partially coercive, and quasiconvex in the final variable. Our result is the first of its kind which applies to integrands which are unbounded in the u-variable and thus allows to treat many problems from applications. Such functionals are out of reach of the classical blow-up approach introduced by Fonseca & Muller [Arch. Ration. Mech. Anal. 123 (1993), 1-49]. Our proof relies on an intricate truncation construction (in the x and u arguments simultaneously) made possible by the theory of liftings as introduced in the companion paper arXiv:1708.04165, and features techniques which could be of use for other problems featuring u-dependent integrands.

06/04/18 New preprint: On the two-state problem for general differential operators by Guido De Philippis, Luca Palmieri, Filip Rindler

In this note we generalize the Ball-James rigidity theorem for gradient differential inclusions to the setting of a general linear differential constraint. In particular, we prove the rigidity for approximate solutions to the two-state inclusion with incompatible states for merely L1-bounded sequences. In this way, our theorem can be seen as a result of compensated compactness in the linear-growth setting.

01/04/18 New team members

Adolfo Arroyo-Rabasa (Leipzig) and Bogdan Raita (Oxford) will join the project as postdocs in autumn. Anna Skorobogatova will be a PhD student in the project from autumn as well.

01/04/18 Project now officially underway

‘The funding has officially started!

24/12/17 Survey article online

You can read a more technical description of some recent results here: AfreeSurvey.

03/12/17 Postdoc job available!

We are looking for a Postdoctoral Research Fellow to join the team at the University of Warwick! The position is for 24 months with the possibility of an extension for another 12 months. Please apply here.

01/12/17 Website open!